I am a 51 year old male who is in a healthy state, except I have had 7 back surgeries, (4 lumbar) and 3 cervical. I have titanium rods in my cervical and lumbar areas. I have been taking MS Contin (60 mg) 3 x day, Alprazolam (1 mg 3 x day), lipitor, flomax, amytriptyline (150 mg @ bedtime) and Mirtazipne (30 mg @bedtime. My doctor and I decided to try and change the amytriptyline with a different sleep aid (previously amytriptyline) to Restoril. My doctor gave me a script for 30 mgs of the restoril and to take 1 @ bedtime. I have been on the MS Contin, Alprazolam, Amytriptyline, and Mirtazipine for years. I'm curious to know if anyone knows the effects of the Restoril vs. the Amytriptyline. Any help would be greatly apprecaited... Thanks, Michael
Hello Michael. For sleeping purposes I would pick and stay with the Restoril. Its one of the more powerfull acting benzodiazepines that were created just for sleeping. I was on it, as well as a sister to it, Dalmane. I suffer from insomnia. They both performed well, but my system built up an immunity to them so it was stopped. The major complaint, to taking both and its documented as well, a side effect is waking up with a drug "hang over" which would take me a solid hour to get rid of. Unlike that of the amitriptyline. My current sleeping aid is Mirtazapine. I take 135mg. 3 pills at 45mg. Down side to the Mirtazapine, weight gain. And still only manage 4 hours of broken sleep. However, our circumstances are totally different. I hope you find the Restoril a benefit. Best of wishes to you,pledge
I would pick Restoril myself, I take it and I have really good results from it. I do not know the effect of it versus the amitriptyline. I do take a lot of the same meds that you do but I wound up on the Restoril because of insomnia from Effexor.
The Restoril is another benzo as was stated by Pledge. I would be just a bit concerned as you are already on one benzo-the Alprazolam and the opioid MSContin. Be very very careful mixing these as they all combined can cause profound CNS and respiratory depression. There is a possibility of you stopping breathing so be sure that you stick exactly to your doses and never ever mix with alcohol. Amitriptyline doesnt suppress the respirations the way benzos and opioids do and you can certainly go up higher than 150mg (I used to be on 300mg for insomnia) Mixing multiple benzos along with an opioid is just a bit scary. Are you married or living with someone who can sleep with you just to watch you the first few nights? I would have someone available to try and rouse you or to call 911 if something untoward happens. I dont say this to scare you but more to caution you. Your Dr should be aware of what your tolerances are but... one can never be too careful. He does know you are on the other drugs, I would hope. Just be very cautious as this can be a dangerous combination.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 6 Jan 2011 • 2 answers
Elavil in the past was a wonderful sleeping pill for me. then, in the midst of rx oxys etc it seemed
Updated 17 Mar 2012 • 3 answers
Updated 8 Jul 2011 • 1 answer
Updated 25 May 2015 • 5 answers
Updated 13 Mar 2017 • 1 answer